TORONTO, Aug. 20 /CNW/ - Using pain treatments which contain codeine may
be risky for some breastfeeding mothers, according to research published this
week by researchers at The Hospital for Sick Children (SickKids). Dr. Gideon
Koren, Senior Scientist in the Child Health Evaluative Sciences program at
SickKids Research Institute, Director of Motherisk, Professor of Paediatrics
at the University of Toronto, and Richard and Jean Ivey Chair in Molecular
Toxicology in the Schulich School of Medicine & Dentistry at The University of
Western Ontario, published research in the journal, Clinical Pharmacology &
Therapeutics which suggests that the codeine used in some pain relief drugs
can actually have harmful and even fatal results for infants when ingested by
some breastfeeding mothers.
"With nearly half of all infants in North America being delivered by
caesarean section or after episiotomy, there is clearly a requirement for pain
relief for mothers," says Koren, lead author of the study. "However, our study
confirms that codeine as a treatment for pain may be unsuitable and cannot be
considered safe for all breastfed infants."
Codeine is commonly used for pain relief and is recommended by the
American Academy of Pediatrics as being compatible with breastfeeding.
Following numerous reports through the Motherisk counseling service and the
tragic death of an infant who died from an overdose of morphine acquired from
breast milk, Koren and his team, located at SickKids and Western, investigated
these negative reactions.
Codeine is a 'prodrug' which means that on its own it is relatively
inactive. The pain relieving attributes are only activated when it is
metabolized, or transformed by the body into a more active pain relieving
compound, morphine. Some individuals have a genetic variance which causes them
to metabolize codeine at a rapid rate, producing significantly more morphine
in their system than most of the population. While this genetic predisposition
is rare, women who possess it and who take codeine for pain while
breastfeeding can end up exposing their babies to high levels of morphine
through their breast milk. This can cause babies to experience central nervous
system depression as a result.
"The good news is that those breastfeeding children who were exposed to
these high levels of morphine showed dramatic improvement once they were taken
off the morphine tainted breast milk," says Koren. "By removing the exposure,
most children will demonstrate a complete reversal of symptoms and show no
long-term adverse effects."
The study was funded by Genome BC, Genome Canada, CIHR, the Ivey Chair in
Molecular Toxicology, the Research Leadership for Better Pharmacotherapy
during Pregnancy and Lactation, and SickKids Foundation.
The Hospital for Sick Children (SickKids), affiliated with the University
of Toronto, is Canada's most research-intensive hospital and the largest
centre dedicated to improving children's health in the country. As innovators
in child health, SickKids improves the health of children by integrating care,
research and teaching. Our mission is to provide the best in complex and
specialized care by creating scientific and clinical advancements, sharing our
knowledge and expertise and championing the development of an accessible,
comprehensive and sustainable child health system. For more information,
please visit www.sickkids.ca. SickKids is committed to healthier children for
a better world.
For further information:
For further information: Janice Nicholson, The Hospital for Sick
Children, (416) 813-6684, firstname.lastname@example.org